Alert archive / Alabama / Heat Advisories in 2016

Heat Advisory 2, NWS Mobile, AL

August 3, 20165 counties in Alabama; 5 counties in Mississippi

NWS Mobile, AL issued this heat advisory at Aug 3, 2016, 5:09 AM CDT for 5 counties in Alabama; 5 counties in Mississippi. It took effect at Aug 3, 2016, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2016, 5:09 AM CDT (10:09 UTC)
In effect from
Aug 3, 2016, 12:00 PM CDT
Expired
Aug 3, 2016, 8:00 PM CDT
In force
8 hr
Issued by
NWS Mobile, AL

Counties Choctaw County, AL, Clarke County, AL, Mobile County, AL, Washington County, AL, Wilcox County, AL, George County, MS, Greene County, MS, Perry County, MS, Stone County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 75 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3034 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WWUS74 KMOB 031009
NPWMOB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOBILE AL
509 AM CDT WED AUG 3 2016

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

ALZ051>054-261-263-265-MSZ067-075-076-078-079-031815-
/O.NEW.KMOB.HT.Y.0002.160803T1700Z-160804T0100Z/
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MOBILE INLAND-MOBILE CENTRAL-
MOBILE COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
INCLUDING THE CITIES OF...BUTLER...LISMAN...SILAS...CHATOM...
MILLRY...GROVE HILL...JACKSON...THOMASVILLE...CAMDEN...
PINE HILL...CITRONELLE...SARALAND...MOBILE...PRICHARD...
THEODORE...BAYOU LA BATRE...DAUPHIN ISLAND...GRAND BAY...
WAYNESBORO...BEAUMONT...NEW AUGUSTA...RICHTON...LEAKESVILLE...
MCLAIN...WIGGINS...LUCEDALE
509 AM CDT WED AUG 3 2016

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING. 

* TEMPERATURE...MID TO UPPER 90S THIS AFTERNOON WITH HEAT INDEX
  VALUES AROUND 108 DEGREES.

* IMPACTS...HEAT STRESS WILL REACH DANGEROUS LEVELS AND COULD 
  LEAD TO HEAT EXHAUSTION OR HEAT STROKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED WITH HEAT INDICES OF 108 TO 112. THE COMBINATION OF HOT
TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A SITUATION IN
WHICH HEAT ILLNESSES ARE POSSIBLE.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHTWEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND
DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS IN
SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT
SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN
EMERGENCY...CALL 9 1 1.

&&

$$
1 follow-up statement
522 
WWUS74 KMOB 031713
NPWMOB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOBILE AL
1213 PM CDT WED AUG 3 2016

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

ALZ051>054-261-263-265-MSZ067-075-076-078-079-040100-
/O.CON.KMOB.HT.Y.0002.000000T0000Z-160804T0100Z/
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MOBILE INLAND-MOBILE CENTRAL-
MOBILE COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
INCLUDING THE CITIES OF...BUTLER...LISMAN...SILAS...CHATOM...
MILLRY...GROVE HILL...JACKSON...THOMASVILLE...CAMDEN...
PINE HILL...CITRONELLE...SARALAND...MOBILE...PRICHARD...
THEODORE...BAYOU LA BATRE...DAUPHIN ISLAND...GRAND BAY...
WAYNESBORO...BEAUMONT...NEW AUGUSTA...RICHTON...LEAKESVILLE...
MCLAIN...WIGGINS...LUCEDALE
1213 PM CDT WED AUG 3 2016

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* TEMPERATURE...MID TO UPPER 90S THIS AFTERNOON WITH HEAT INDEX 
  VALUES AROUND 108 DEGREES. 

* IMPACTS...HEAT STRESS WILL REACH DANGEROUS LEVELS AND COULD 
  LEAD TO HEAT EXHAUSTION OR HEAT STROKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED WITH HEAT INDICES OF 108 TO 112. THE COMBINATION OF HOT
TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A SITUATION
IN WHICH HEAT ILLNESSES ARE POSSIBLE.

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR
EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT
STROKE. WEAR LIGHTWEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE
AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY...CALL 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this heat advisory went out at Aug 3, 4:09 AM CDT, 1 hour earlier.

Area forecast discussion, Aug 3, 4:09 AM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Mobile AL
409 AM CDT WED AUG 3 2016

.NEAR TERM /Now Through Wednesday night/...An upper ridge will
remain in place across the southern plains with ridging eastward into
the southeastern states. This will make for another hot and muggy
day...especially along and west of I-65 (where the upper ridging is
stronger) where temps in the mid 90s will combine with dewpoints in
the mid 70s to produce heat index values this afternoon of 106-108. A
heat advisory will be issued for all of southeast Mississippi and
portions of southwest Alabama for this afternoon. East of I-65, less
ridging will lead to lower temps and better coverage of showers and
thudnerstorms. This will keep heat index values below criteria, in
the 100-105 range. As mentioned above, the best rain chances today
will likely be over the eastern and coastal portions of the area
where high end scattered coverages are expected. Showers and storms
will rapidly decrease this evening with the loss of daytime heating
with only isolated showers and thunderstorms expected overnight.
Highs today will range from the mid 90s across western areas to the
low 90s across eastern areas. Lows tonight will be in the mid 70s
inland to near 80 along the coast. /13

.SHORT TERM /Thursday Through Friday night/...A shortwave trof over
the mid Mississippi River/Ohio River valleys Thursday morning
elongates and weakens while continuing further into the eastern
states through the period. An upper ridge meanwhile strengthens
somewhat over the south central states while the eastern extension of
the ridge across the Gulf coast states is weakened somewhat over the
extreme southeast states by both a series of lesser shortwaves moving
through the northerly flow aloft as well as the weakening/elongating
shortwave trof. Deep layer moisture remains high near the coast
through the period, with precipitable water values near 2.0 inches,
while somewhat lower values around 1.75 inches prevail over the
interior area. A surface ridge over the northern Gulf retreats into
the central Gulf through the period as the presence of the weakening
shortwave trof moving into the region results in a pre-existing weak
surface trof over the Gulf coast states to become better defined.
This evolution, along with a continuing series of lesser shortwaves
moving across the area, will keep the diurnal convective pattern of
convection each day which lingers mainly into the evening hours. The
best coverage of convection is expected to be over the southern
portion of the area where the best deep layer moisture will be
present. The stronger storms each day will be capable of wind gusts
to 40 mph, heavy rains and frequent lightning. Daytime highs will be
in the lower/mid 90s and afternoon heat indices of 102-107 are
expected, with locations north of the coast possibly reaching
108-109 which would necessitate a heat advisory. Lows will range from
the mid 70s inland to near 80 at the coast. /29

.LONG TERM /Saturday Through Tuesday/...An upper low is expected to
develop over the extreme northeast Gulf from vestiges of the weak,
elongated upper trof which earlier moved into the southeast states.
The upper low shifts very slowly westward to the north central Gulf
through the period. A surface trof over the Gulf coast states is
expected to evolve into a surface low, associated with the upper low,
which as mentioned in the earlier discussion could bring increased
rain chances to the region. Have continued with chance to good chance
pops through the period for now and will continue to reassess. Highs
will initially be in the lower/mid 90s, but will be more in the lower
90s later in the period as the pattern changes over the region.
Afternoon heat indices may reach around 108 north of the coast over
the weekend, then the moderating afternoon highs will keep values
more in the 100-105 range for the remainder of the period. Lows will
range from the mid 70s inland to the upper 70s/around 80 near the
coast. /29

&&

.MARINE...High pressure will continue over the northern Gulf of
Mexico through the next several days. This will result in light
winds and low seas. Expect showers and thunderstorms to develop each
night which will linger into the late morning hours. Winds and seas
will be higher near scattered showers and thunderstorms. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      95  77  93  75 /  50  30  50  30
Pensacola   92  78  91  78 /  50  30  50  40
Destin      91  79  91  78 /  50  40  50  40
Evergreen   94  75  94  73 /  40  30  50  40
Waynesboro  96  76  97  75 /  40  30  40  30
Camden      95  76  96  74 /  40  30  50  30
Crestview   94  75  93  74 /  50  40  60  40

&&

.MOB Watches/Warnings/Advisories...
AL...Heat Advisory from noon today to 8 PM CDT this evening for
     ALZ051>054-261-263-265.

FL...None.
MS...Heat Advisory from noon today to 8 PM CDT this evening for
     MSZ067-075-076-078-079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 2, 11:53 PM CDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1153 PM CDT TUE AUG 2 2016

MSZ078-079-030530-
STONE MS-GEORGE MS-
1153 PM CDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN GEORGE AND EASTERN STONE COUNTIES UNTIL 1230 AM CDT...

AT 1153 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED 13 MILES EAST OF
MCHENRY...OR 16 MILES SOUTHEAST OF WIGGINS...MOVING SOUTHWEST AT 20
MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WIGGINS AND PERKINSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3085 8923 3086 8888 3074 8875 3073 8888
      3068 8889 3068 8909
TIME...MOT...LOC 0453Z 052DEG 18KT 3072 8891

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:02 PM CDTSpecial Weather StatementMOBMobile43 min
Aug 3, 3:21 PM CDTSpecial Marine WarningMOB54 min
Aug 3, 4:29 PM CDTSpecial Weather StatementMOBCrenshaw46 min
Aug 3, 5:06 PM CDTSevere Thunderstorm WarningMOBCovington, Crenshaw24 min
Aug 3, 5:10 PM CDTSevere Thunderstorm WarningMOBButler, Covington, Crenshaw35 min
Aug 3, 5:14 PM CDTSpecial Weather StatementMOBCovington31 min
Aug 2, 11:53 PM CDTSpecial Weather StatementMOBStone37 min
Aug 3, 2:42 PM CDTSpecial Weather StatementMOBGeorge48 min

Nearby

Heat Advisories in Alabama, 2016Heat Advisories in Mississippi, 2016Every heat advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.